Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 19, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 31, 2018, 8:03 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 1, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2018, 8:03 PM EDT (00:03 UTC)
- In effect from
- Aug 1, 2018, 6:00 AM EDT
- Expired
- Aug 1, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
530 WHUS42 KILM 010003 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 803 PM EDT Tue Jul 31 2018 NCZ106-108-SCZ054-056-011000- /O.EXP.KILM.BH.S.0018.000000T0000Z-180801T0000Z/ /O.NEW.KILM.BH.S.0019.180801T1000Z-180802T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 803 PM EDT Tue Jul 31 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Wednesday through Wednesday evening. Southerly winds around 10 to 15 knots will continue to produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
2 follow-up statements
135 WHUS42 KILM 010857 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 457 AM EDT Wed Aug 1 2018 NCZ106-108-SCZ054-056-020000- /O.CON.KILM.BH.S.0019.180801T1000Z-180802T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 457 AM EDT Wed Aug 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through Wednesday evening. Southerly winds around 10 to 15 knots will continue to produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 43
523 WHUS42 KILM 020002 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 802 PM EDT Wed Aug 1 2018 NCZ106-108-SCZ054-056-021000- /O.EXP.KILM.BH.S.0019.000000T0000Z-180802T0000Z/ /O.NEW.KILM.BH.S.0020.180802T1000Z-180803T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 802 PM EDT Wed Aug 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through Wednesday evening. Southerly winds around 10 to 15 knots will continue to produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 7:32 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 31, 7:32 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
732 PM EDT Tue Jul 31 2018
.SYNOPSIS...
Deep tropical moisture will shift inland through mid-week as
ridge builds westward from the Atlantic. This will push most
active weather farther inland with a return to more localized
shower and thunderstorms, especially along the coast. The trend
toward more localized thunderstorm activity will continue into
early next week as high pressure takes residence over the
Carolinas.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 3 PM Tuesday...Though showers and thunderstorms will by no
means be absent during the period their areal coverage and intensity
will take a relative downward turn. The mid level pattern of western
ridge-MS valley trough-Atlantic ridge will decrease slightly in
wavelength. This will allow the latter feature to retrograde
westward just a bit. With it will come mid level dry air and
subsidence shunting the deep moisture largely west of the area. Low
level flow will remain quite moist and off the Atlantic meaning
showers could return to coastal locales overnight as they have for
the past several. Beyond the morning hours thunderstorms should then
favor inland zones by afternoon for though they too get into the mid
level dry air associated with the ridge it will take until later in
the evening.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...A subtle change in the pattern is forecast
this period as ridge of high pressure sitting offshore will ridge
more significantly to the west. This will bring a drop in PWAT as
well as a reduction in convective potential, finally. That being
said, the period is not forecast to be dry, but the best rain
chances and heaviest QPF should shift westward into the central and
western Carolinas. Continued warm and humid air on deep southerly
flow will maintain instability and a good chance for tstms, but in a
more typical summertime diurnal fashion, although i-95 counties will
likely see widespread convection lingering into the night thanks to
deeper moisture there. PWATs will feature a reverse gradient from
many of the past several days, with lower values, around 1.7 inches
near the coast, rising to 2.1 inches inland. This supports still the
potential for heavy rainfall and some training of tstms, especially
across the Pee Dee on Thursday, with nocturnal decrease in coverage
and intensity expected both nights. Highs will climb into the
mid/upper 80s on Thursday, warmest in the middle part of the CWA
which will be both away from ocean influence and experience less
cloud cover than further west. Mins will drop into the low and mid
70s both nights as the muggy southerly flow persists.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...This period should finally see a return of
more seasonal weather as a building ridge aloft limits shower and
thunderstorm activity to a scattered nature more typical of summer
by Saturday through Tuesday. On Friday, an upper low passing by to
the east will enhance shower and thunderstorm chances. Overall,
temperatures will be near normal through the period with maximums in
the upper 80s to lower 90s and lows in the low to mid 70s.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...it seems like a week but for now the area
and all TAF sites are free of showers and thunderstorms.
The mid-level water vapor imagery shows dry air has moved
over the area has curtail the convection for this evening.
The HRRR is showing convection forming again along the coast
around 04 UTC so will bring in the mention of VCSH to the
coastal TAFs of KILM, KMYR, and KCRE. VFR conditions are
expected overnight with a hint of MVFR visibility restrictions
from fog.
Introduced PROB30 for inland sites mainly after 16 UTC for
thunderstorms as the deeper moisture will be available.
Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA
each afternoon and evening across all sites through Friday.
Lesser chances for showers and storms over the weekend.
&&
.MARINE...
NEAR TERM /THROUGH WEDNESDAY/...
As of 3 PM Tuesday...west Atlantic high pressure to retrograde
slightly closer to the coast over the period. Locally the main
effect of this will be a southerly wind instead of the SW wind of
late. Seas will continue to average 3 to 5 ft and SCEC headlines
could be close to needed at any time but with the onshore component
small enough not thinking it will be needed past tonight.
SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...High pressure offshore will gradually ridge
westward into the coastal waters, slowly causing the gradient to
ease. Southerly winds will persist through the period, with speeds
of 15-20 kts early, falling to 10-15 kts Thursday night. Wave
heights may fall a bit through Thursday night as the winds ease
causing the wind-wave component to relax, but this wind wave
combined with a persistent 8 sec 2-3 ft SE swell will keep
significant seas at 3-4 ft.
LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...S winds of 10 to 15 KT Fri will diminish to
about 10 KT for Saturday and Sunday as they become more
southwesterly. Seas of 3 to 4 FT Friday will subside to 2 FT by
Sunday. Chances for showers and storms with locally higher winds and
seas remain through the period. However, rain chances over the
water should be higher overnight than during the day as is more
typical of summer than conditions have been of late.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...MBB
SHORT TERM...JDW
LONG TERM...RAN
AVIATION...DRH
MARINE...Hazardous weather outlook, Jul 31, 3:02 PM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington NC 302 PM EDT Tue Jul 31 2018 NCZ110-011915- Coastal Brunswick- 302 PM EDT Tue Jul 31 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-011915- Coastal Pender-Coastal New Hanover-Coastal Horry- 302 PM EDT Tue Jul 31 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-011915- Coastal Georgetown- 302 PM EDT Tue Jul 31 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 011915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 302 PM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-011915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 302 PM EDT Tue Jul 31 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-011915- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 302 PM EDT Tue Jul 31 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:41 PM EDT | Special Weather Statement | ILM | Robeson | 34 min |
| Aug 1, 12:28 PM EDT | Special Weather Statement | ILM | Williamsburg | 47 min |
| Aug 1, 1:01 PM EDT | Special Weather Statement | ILM | Horry | 44 min |
| Aug 1, 2:27 PM EDT | Special Weather Statement | ILM | Williamsburg | 33 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.